Can You Overdose on Vicodin?
Vicodin is one of several brand-name variants of the popular opioid drug hydrocodone. This prescription drug is classified as a painkiller, with a combination of an opioid — hydrocodone — and a paracetamol compound. The second component is more commonly known as acetaminophen or Tylenol.
Because the opioid component of the drug is addictive, Vicodin use can lead to a substance use disorder, even when taken as prescribed. Building up a harmful tolerance is also likely. Individuals may become used to the pain-reducing properties of the drug and need them to function.
Hydrocodone comes in a concentration of 2.5 mg, 5 mg, 7.5 mg or 10 mg for every 300 mg or 325 mg of acetaminophen. One or two tablets are the recommended dose within a four-to-six-hour window. Used as directed, this equals out to no more than 12 pills in a given day.
The scientifically and medically accepted amount to produce a fatal overdose of hydrocodone is 90 mg. Thus, 18 Vicodin pills can lead to an overdose. As you’ll notice, this already puts an individual far above the liver’s tolerance of acetaminophen at 5,400 mg, meaning an individual would experience two separate overdoses if they managed to consume this many pills. Crushing, snorting or injecting Vicodin can also increase the risk of overdose.
- Gastrointestinal imbalance: Nausea, vomiting, cramps and loss of appetite are some of the first recognizable indications of a Vicodin overdose
- Body fatigue and cloudy thoughts: While confusion may originate from the mind, the body will exhibit lethargy of its own
- Painful or difficult breathing: Oxygen deprivation is a serious concern.
It’s vital that you report any chest pain to first responders during an initial 911 call, as this is a characteristic opioid overdose symptom.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
Several signs also exist for acetaminophen overdoses, including:
- Yellowing skin or eyes
- Irregular bowel movements
- Painful abdominal muscles
- Angry or erratic behavior
Vicodin overdose doesn’t have to be the end of your story. If you or someone you love is struggling with a Vicodin addiction, help is closer than you think. The Recovery Village specializes in addressing substance use disorders of all kinds, along with the co-occurring disorders that can influence them. Reach out to speak to an intake coordinator today and take the first step toward a better life.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Vicodin abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700